Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 185, NWS Cleveland, OH

August 4, 2002Huron County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 4, 2002, 8:20 PM EDT for Huron County, Ohio. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 2002, 8:20 PM EDT (00:20 UTC)
Expired
Aug 4, 2002, 9:15 PM EDT
In force
55 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Huron County, OH

The radar

The Cleveland radar (KCLE), 68 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 8:30 PM EDTThunderstorm WindStrongs Ridge, OHThunderstorm winds downed two large trees and damaged an awning at a campground near the intersection of State Routes 4 and 113.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2002-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2002-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS51 KCLE 050020
SVRCLE
OHC077-050115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
819 PM EDT SUN AUG 4 2002

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HURON COUNTY IN OHIO...

* UNTIL 915 PM EDT

* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF NORWALK...OR ABOUT 7
  MILES SOUTH OF SANDUSKY...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORWALK
  WAKEMAN

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$
VRCEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:35 PM EDT, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 4, 1:35 PM EDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
135 PM EDT SUN AUG 4 2002

CONVECTION ASSOCIATED WITH COLD FRONT WILL BE THE PRIMARY FOCUS
OF THIS FORECAST PACKAGE.  THE MODELS ARE IN FAIR AGREEMENT WITH THE
MOVEMENT OF THE FRONT.  FRONTAL PASSAGE SHOULD OCCUR ACROSS THE CWA
IN BETWEEN 12Z-18Z MON.  THE EXTENT OF THE PCPN WITH THE FRONT IS
THE BIG QUESTION.  12Z SOUNDINGS INDICATE A MID-LEVEL CAP.  THIS CAP
APPEARS TO SUPPRESSING CONVECTION THIS AFTERNOON BUT MAY BEGIN TO
ERODE AS THE FRONT APPROACHES. SLIGHT RISK OF SVR TSTMS CONTINUES
OVER THE AREA.

THE MODELS INDICATE A LACK OF SIGNIFICANT DYNAMIC SUPPORT WITH THE
FRONTAL PASSAGE.  THE LACK OF STRONG LOW LEVEL WARM AIR ADVECTION
AND UPPER LEVEL SUPPORT MAY KEEP THE CONVECTION SCATTERED BOTH
TONIGHT AND MONDAY.  AVN AND ETA GUIDANCE KEEP POPS IN THE LIKELY
CATEGORY FOR MON.  NGM GUIDANCE STAYS IN THE CHC RANGE.  BASED ON
THE FACT THAT THE FRONTAL PASSAGE WILL LACK SIGNIFICANT DYNAMICS TO
SUPPORT LONG LIVED NOCTURNAL CONVECTION...I WILL KEEP THE POPS IN
THE HIGH CHC CATEGORY BOTH TONIGHT AND MONDAY.  THIS IS IN LINE WITH
CURRENT FORECAST.

STRONG RIDGE AND ASSOCIATED SURFACE HIGH WILL KEEP DRY WEATHER OVER
THE FORECAST AREA THROUGH THE REST OF THE WEEK.  EXTENDED MODELS
DIFFER SLIGHTLY IN DAY 6 AND 7 WITH THE NEXT FRONTAL PASSAGE.  I
WILL KEEP BOTH SAT AND SUN DRY AT THIS TIME.

.CLE...
OH...NONE.
PA...NONE.

GARNET

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:11 PM EDTSpecial Marine WarningCLE2 hr
Aug 4, 8:11 PM EDTSpecial Marine WarningCLE2 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.